MAUDE Adverse Event Report: COOK INC ZENITH AAA ENDOVASCULAR GRAFT AAA ANCILLARY COMPONENT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH AAA ENDOVASCULAR GRAFT AAA ANCILLARY COMPONENT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: zalb-26-84; lot: 4336749, zsle-24-56 zt; lot: 4203233, esbe-28-39; lot: 3709096, zsle-24-90 zt; lot: 3773096, an additional covered ilac artery stent was placed in the right iliac ¿ no further details about type are available.(b)(4) - endoleak, patient required surgical intervention to preclude permanent impairment or death.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
On (b)(6) 2013 the patient was treated for an asymptomatic aneurysm with a maximum diameter of 5.3cm.Access was obtained through a cut-down, with an abdominal aortic stent graft, main body extension and bilateral legs being placed.The neck quality and shape classification was parallel with partial occlusion from plaque/thrombus.Additional interventions included placement of a covered stent in the right iliac artery due to a type i endoleak.There was no difficulty deploying the devices, and were found to be intact and patent with no kinks or endoleaks at the end of the procedure.The patient was discharged from the hospital on (b)(6) 2019.Post-procedure echo-doppler imaging performed on (b)(6) 2019 found the devices to be intact and patent, with no evidence of kinks, endoleaks or migration.Follow up imaging via echo-doppler on (b)(6) 2014 and ct scan on (b)(6) 2015 found the devices to be intact and patent, with no evidence of stenosis, migration or kinks.A type ii endoleak was noted on both occurrences.Third and fourth year follow up imaging was not completed.On (b)(6) 2018, the patient underwent a secondary intervention to treat type i and type iii endoleaks, which included embolization and stent placement.The intervention was considered successful.No details were given on the endoleaks or the devices involved.A follow up ct scan on (b)(6) 2018 showed the devices were intact and patent with no evidence of stenosis, migration or kinks.A type ii endoleak was reported.This report captures a type iiia endoleak identified between the disconnected zsle and first esbe found during the preliminary investigation by the manufacturer.The separation was the result of the aneurysm sac extension into the left common iliac artery (cia).
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of documentation including the complaint history, device history record (dhr), instructions for use (ifu), quality control, as well as a visual inspection of photos of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, photos were provided from the complainant and submitted for expert image review.A cta performed five years after implantation (just prior to the reported secondary intervention, (b)(6) 2018) was provided.The originally reported aneurysm had a maximum diameter of 5.3 mm but increased to 93 mm at five years and had extended into the left common iliac artery aneurysm.Disconnection of the left zsle and the first esbe allowed a large type iiia endoleak to fill the distal aneurysm sac, lengthening the centerline path.As the expected connection course of the two stents plus the length of the zsle sealing stent equaled the increase, the disconnection was secondary to the aneurysm growth into the left common iliac artery.The left iliac arteries were severely torturous (with a tortuosity index of 1.75).Ultimately, a type iiia endoleak between the disconnected left zsle and the first esbe was confirmed.The separation was found to be a result of aneurysmal sac extension into the left common iliac artery.The complaint was able to be confirmed based on image review as well as customer testimony.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Design verification testing showed that the affected product continues to be safe and effective or its intended use.A review of the dhr for the complaint lot (3709096) and subassembly lots revealed no non-conformances.As this is a one-device lot, there are no other potentially non-conforming products in distribution.A database search found this to be the only event associated with the complaint lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook also reviewed product labeling.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: "the long-term performance of endovascular grafts has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.4.4 device selection: strict adherence to the zenith aaa endovascular graft ancillary components ifu sizing guide is strongly recommended when selecting the appropriate device size (tables 10.5.1 through 10.5.5).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inadequate fixation of the zenith aaa ancillary components may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: endoleak.12.3 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type iii endoleak." based on the information provided, no product returned, and the results of our investigation, a definitive root cause was traced to both patient anatomy (i.E.Severe tortuosity) and the user's failure to follow instructions.Per cook's ifu, "main body extensions [¿] are used for extending the proximal body of an in situ endovascular graft," and have not been clinically tested nor are intended for use in extending the distal seal zone of an iliac leg.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ZENITH AAA ENDOVASCULAR GRAFT AAA ANCILLARY COMPONENT MAIN BODY EXTENSION
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8793828
Report Number1820334-2019-01697
Device Sequence Number1690222
Product Code MIH
UDI-Device Identifier10827002321820
UDI-Public(01)10827002321820(17)140901(10)3709096
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2014
Device Model NumberN/A
Device Catalogue NumberESBE-28-39
Device Lot Number3709096
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer11/12/2019
Initial Report FDA Received Date07/16/2019
Supplement Report FDA Received Date12/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient Weight97